Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 114, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 20, 2017, 7:15 PM CDT for Hardin County, Jasper County, Tyler County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 7:15 PM CDT (00:15 UTC)
- Expired
- May 20, 2017, 7:47 PM CDT
- In force
- 32 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Hardin County, TX, Jasper County, TX, Tyler County, TX
The radar
The Lake Charles radar (KLCH), 117 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2846 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- -0.9
- Supercell composite
- -5.6
The text
As transmitted.
277
WUUS54 KLCH 210015
SVRLCH
TXC199-241-457-210115-
/O.NEW.KLCH.SV.W.0114.170521T0015Z-170521T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
715 PM CDT SAT MAY 20 2017
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Southeastern Tyler County in southeastern Texas...
Northern Hardin County in southeastern Texas...
Southeastern Jasper County in southeastern Texas...
* Until 815 PM CDT
* At 714 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Fred to 6 miles southwest of
Wildwood, moving east at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Silsbee, Kountze, Fred, Wildwood, Caney Head, Honey Island, Village
Mills and Votaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3044 9469 3049 9459 3049 9454 3051 9454
3064 9428 3065 9388 3052 9389 3030 9414
TIME...MOT...LOC 0014Z 272DEG 11KT 3057 9428 3047 9453
HAIL...1.00IN
WIND...<50MPH
$$
Tingler1 follow-up statement
968
WWUS54 KLCH 210047
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
747 PM CDT SAT MAY 20 2017
TXC199-241-457-210057-
/O.CAN.KLCH.SV.W.0114.000000T0000Z-170521T0115Z/
Tyler TX-Hardin TX-Jasper TX-
747 PM CDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TYLER...NORTHERN
HARDIN AND SOUTHEASTERN JASPER COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3044 9469 3049 9459 3049 9454 3051 9454
3064 9428 3065 9388 3052 9389 3030 9414
TIME...MOT...LOC 0046Z 272DEG 11KT 3057 9427 3047 9452
$$
TinglerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:31 PM CDT, 44 minutes earlier.
Area forecast discussion, May 20, 6:31 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 631 PM CDT Sat May 20 2017 .AVIATION...Showers and storms will gradually decrease in coverage somewhat through the next few hours, however scattered to numerous thunderstorms are expected Sunday. This will produce periods of lower vis and ceilings. Winds will be light tonight and become generally northeast Sunday morning. && .PREV DISCUSSION... /issued 513 PM CDT Sat May 20 2017/ DISCUSSION... Per GOES-R imagery, subtle MCV that emerged from decaying convection over SRN TX earlier this morning continued EWD, enhancing the CU field over the mid/upper TX coast mid to late morning, then finally encountered the existing outflow boundary left behind by morning convection over the Piney Woods early this afternoon. The result is the current small strong/severe TSTM cluster just SE of Jasper, TX. In the short term, this activity will likely continue moving/propagating E/ESE along the outflow into parts of West Central/SW LA, with additional isolated convection continuing over East/South Central LA. The severe risk overall remains generally marginal, consisting of primarily a low end wind/hail risk, though storms interacting with boundaries can also pose a tornado risk. Looking at the larger picture, upper low over the Central Plains is progged to continue slowly lift out TWD the NE, while the trailing SFC front slowly pushes through the area tonight through SUN night. NW Gulf Coast region will reside under a region of divergence between jet rounding the base of the upper low and a subtropical jet nosing across northern MX into the NW GOMEX. Abundant moisture (PWAT ~2") will remain in place, with the frontal boundary serving as a low level focusing mechanism. Subtle shortwave trofs will also be traversing the area through the westerly flow aloft to provide lift. Global and mesoscale models have been having quite a difficult time with convective evolution/mode and QPF placement, but are in general agreement that convection Sunday will remain of the scattered variety over most of the area, becoming more numerous over parts of East/South Central LA where best lift will reside during the afternoon. A more significant and widespread rainfall event is progged MON into TUE AM as kinematic fields strengthen both aloft and in low/mid levels in response to and initial surge of jet energy dropping south through the intermountain west into the broad Central/Eastern CONUS trof. Average rainfall amounts of 1-3" are forecast, with the highest totals over the coastal counties/parishes where progged PWATS will exceed 2" near or just N of the stalled frontal boundary, which may see one or more frontal waves ride along it through this time period. A stronger front diving SE amid the digging ERN CONUS trof will finally sweep PCPN to the E/SE of the area TUE night or early WED, with much drier and cooler air prevailing in its wake WED and THU. Warming temperatures on tap to end the week and start the weekend as the cold SFC high shifts off to the east. 13 MARINE... Light to modest southerly winds will persist through tonight as a cold front approaches the area. This front is forecast to stall over the coastal waters Sunday, and remain nearly stationary until a second and stronger front pushes through the area on Tuesday. Good chances of showers and thunderstorms are forecast Tonight through Tuesday, with much drier and cooler air behind the second front bringing an end to precipitation. 13 && .PRELIMINARY POINT TEMPS/POPS... AEX 70 83 66 75 / 40 40 20 80 LCH 73 85 70 77 / 40 50 40 90 LFT 74 85 71 79 / 50 70 30 90 BPT 73 87 71 79 / 40 40 40 90 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && AVIATION...05
Hazardous weather outlook, May 20, 4:26 AM CDT, 14 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 426 AM CDT Sat May 20 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 210930- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 426 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Showers streaming north this morning as a decaying line of storms are beginning to approach from the west. This line of storms is expected to continue to decay over the next several hours. More showers and thunderstorms on tap for the afternoon hours. Storms today will produce cloud to ground lightning and gusty winds along with brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Looking at showers and thunderstorms through the beginning of the week tapering off by midweek. .SPOTTER INFORMATION STATEMENT... GMZ430-432-435-450-452-455-470-472-475-210930- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 426 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight A few showers this morning with showers and thunderstorms during the afternoon into the evening. Storms increasing overnight into Monday. Storms will produce cloud to water lightning and gusty winds. Seas will be higher near storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Storm threat will continue into midweek before tapering off. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, May 20, 3:19 PM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
319 PM CDT SAT MAY 20 2017
TXZ180-259-202115-
Northern Jasper-Tyler-
319 PM CDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TYLER AND NORTHEASTERN
JASPER COUNTIES...
At 319 PM CDT, a strong thunderstorm was located near Town Bluff,
moving northeast at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Jasper, Woodville, Ebenezer, Town Bluff and Sam Rayburn Dam.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3109 9421 3112 9405 3099 9387 3095 9386
3091 9387 3068 9425 3079 9441
TIME...MOT...LOC 2019Z 222DEG 19KT 3085 9424
TWHLocal storm report, May 20, 4:35 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
435 PM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 3 ESE MAGNOLIA SPRINGS 30.72N 93.98W
05/20/2017 M60 MPH JASPER TX PUBLIC
PUBLIC REPORTED THUNDERSTORM WINDS OF 50-60 MPH NEAR
MAGNOLIA SPRINGS.
&&
RACKLEYSpecial weather statement, May 20, 5:33 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
533 PM CDT SAT MAY 20 2017
LAZ027-030-202300-
Beauregard LA-Vernon LA-
533 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAUREGARD AND SOUTH
CENTRAL VERNON PARISHES UNTIL 600 PM CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
De Ridder, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
De Ridder, Deridder, Tulla and Bundick Lake.
LAT...LON 3072 9298 3070 9298 3070 9349 3087 9349
3096 9307
TIME...MOT...LOC 2233Z 260DEG 29KT 3080 9336
TinglerThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:03 PM CDT | Flash Flood Watch | LCH | Hardin, Jasper, Newton, Tyler | 33 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.